Minnesota, 2021Drought in Minnesota, December 1 to 31, 2021
December 1 to 31, 2021 · NWS DLH · 11 events in 11 counties and zones
December brought an onslaught of wintry systems bringing much needed moisture throughout the region. Several records were broken for precipitation during the middle and end of the month.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December brought an onslaught of wintry systems bringing much needed moisture throughout the region. Several records were broken for precipitation during the middle and end of the month. The whole region saw above normal precipitation with the exception of northwestern Koochiching County. The abundance of precipitation lead to a large improvement in the drought status for the region. By the end of the month, no part of the region remained in D3 Extreme Drought. The Arrowhead still remains in D2 Severe Drought as well as most of Koochiching and northern Itasca counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Nov 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1119 PM CST Tue Nov 30 2021
.DISCUSSION...(This evening through Monday)
Issued at 446 PM CST Tue Nov 30 2021
Summary: A shortwave system will bring snow showers across the
area tonight. A Winter Weather Advisory is in effect for portions
of the North Shore. Periodic chances of precipitation will
continue for the next week, with a cold snap over the weekend.
A shortwave will bring another round of frozen precipitation to the
region tonight into Wednesday. Due to advection of dry air aloft
into the back end system, some slight chances for freezing rain
among the snow showers is possible, but the main form of
precipitation should be snow. No accumulations of ice are
expected, but roads could still be slick for the morning commute
from frozen precipitation, especially for our southern zones.
Currently, areas further south should see a trace of snow, while
areas in northern Minnesota and far northern Wisconsin could see
up to two inches of snow from this system. Along the North Shore,
southerly flow in the lower atmosphere could enhance snowfall both
from local terrain and lake effects. These areas could see snow
up to 4 inches, and a Winter Weather Advisory has been issued for
overnight into Wednesday morning.
Wednesday night into Thursday, an upper level trough with a strong
surface low will move east through Ontario. Small shortwaves in the
westerly flow south of the system could bring scattered light snow
showers across the area. It seems that most of the snowfall should
be north of the Canadian border, but certainty is still high on
where these showers could fall.
The largest system of the week is expected to come this weekend.
A deep upper level trough will move east through the upper Midwest
and pass to the south of our area. The highest amounts of QPF
are expected to fall over the CWA, which could lead to widespread
snowfall. Models are surprisingly in good agreement for being so
far out, but are subject to change. This system will be watched
closely. Behind the low, cold air aloft will move south over the
area, and we could see much lower temperatures by this time next
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1119 PM CST Tue Nov 30 2021
A warm front will pass through the region tonight, bringing a period
of snow and possibly some freezing drizzle overnight and early
Wednesday morning from west to east. A bit of LLWS will be possible
at BRD/INL as this system passes through tonight. Ceilings will
lower to MVFR and IFR, lingering into Wednesday morning, with some
fog also possible at times. As a cold front passes through Wednesday
afternoon into Wednesday evening, winds will become southwesterly
and then northwesterly with LLWS likely at all terminals.
&&
.MARINE...
Issued at 1003 PM CST Tue Nov 30 2021
A clipper system will pass through tonight, bringing some mixed
precipitation and a lull in gusty winds. However, southerly winds
will increase in strength later tonight especially for parts of
the South Shore and Apostle Islands. A cold front will then pass
through Wednesday afternoon and evening, causing winds to
strengthen further for all nearshore zones from the southwest,
then becoming northwest Wednesday evening. Wave heights will build
for parts of the north and south shores as well, with wave heights
up to around 3 to 6 feet and occasionally higher waves possible. A
new suite of Small Craft Advisories have been issued through
Wednesday, and a Gale Watch is in effect for the Apostle Islands
and the North Shore from Silver Bay to Grand Portage Wednesday
night through Thursday morning where wind gusts to around 35 knots
will be possible. Winds and waves will gradually ease Thursday
afternoon and evening with high pressure moving into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 24 42 31 37 / 70 10 0 0
INL 20 40 26 32 / 70 20 10 0
BRD 29 45 31 40 / 60 0 0 0
HYR 24 43 31 41 / 60 10 0 0
ASX 22 43 31 40 / 60 10 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from 3 AM to 9 AM CST Wednesday for
MNZ021.
LS...Small Craft Advisory from 4 PM Wednesday to 4 PM CST Thursday
for LSZ121-143>147.
Gale Watch from Wednesday evening through Thursday morning for
LSZ140>142-150.
Small Craft Advisory from 4 PM to 8 PM CST Wednesday for
LSZ140>142.
Small Craft Advisory from 4 AM Wednesday to 4 PM CST Thursday
for LSZ148.
Small Craft Advisory from 4 AM to 8 PM CST Wednesday for LSZ150.
&&
DISCUSSION...Kossen
AVIATION...Melde/JDS
MARINE...JDSHazardous weather outlook, Nov 30, 3:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
320 PM CST Tue Nov 30 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
320 PM CST Tue Nov 30 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Some light snow or a wintry mix of snow and freezing rain is
expected to move through the Northland tonight into Wednesday
morning. Snowfall totals tonight will range from a dusting to
around 2 inches for most locations. However, heavier amounts of 2
to 4 inches are possible across southern Cook county in far
northeast Minnesota. A Winter Weather Advisory has been issued for
southern Cook county for tonight through mid-morning Wednesday. A
light glaze of ice is also possible in spots if any freezing rain
develops.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Precipitation will diminish from southwest to northeast during
the day Wednesday. The snow and wintry mix precipitation will
result in some slippery stretches on snow covered roads for the
Wednesday morning commute.
There will be additional chances of accumulating snow this
weekend. Snow totals for each system appear low, but could make
roads snow covered and slippery for a time. A bit more snow is
possible along the snowbelt of the South Shore.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations tonight and Wednesday
morning to the National Weather Service. Spotters and the public
can also report precipitation type with the free M-PING smartphone
app.
LSZ121-140>148-150-012130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
320 PM CST Tue Nov 30 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Gusty northwest winds will continue this afternoon and evening
across portions of western Lake Superior. A Small Craft Advisory
will continue for the Outer Apostle Islands into this evening.
Wind gusts up to 25 knots, with wave heights between 3 to 5 feet,
are expected. Winds and waves will diminish this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A system will move through the region Wednesday. Winds will
become southwesterly early Wednesday and become gusty, especially
along the South Shore. Winds will veer to the northwest Wednesday
night. Conditions will likely become hazardous for smaller
vessels, especially late Wednesday afternoon through Thursday
morning. A Small Craft Advisory will likely be needed. Some gale-
force gusts will be possible Thursday.
Yet another period of stronger northwest winds is expected Friday
night into Saturday. More Small Craft Advisories may be needed.
JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Koochiching
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the county. Throughout the month the eastern portions of the county received precipitation of 1.5 to 2.25 inches above the normal. This led to a slight improvement along the east to D1 Moderate Drought by the end of the month.
Drought, Northern St. Louis
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the northern part of the county. Throughout the month the region received precipitation of 0.75 to 2.25 inches above the normal. This led to the removal of most of the D2 Severe Drought from the area with the update on the 21st, leaving only the far northwestern corner which was removed on the 28th, leaving D1 Moderate Drought for the northern part of St. Louis County.
Drought, Central St. Louis
- When
- December 1, 12:00 AM CST to December 21, 6:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across most of central St. Louis County. Throughout the month the central portion of the county received precipitation of 1.5 to 3.0 inches above the normal. This led to the removal of D2 Severe Drought with the update on the 21st leaving D1 Moderate Drought across the region.
Drought, Northern Itasca
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across all of northern Itasca County. Throughout the month the majority of northern Itasca County received precipitation of 1.5 to 2.25 inches above normal, although the far northern portions of the county only received precipitation of 0.75-1.5 inches above normal. Most of the northern Itasca was upgraded to D1 Moderate Drought with the updated on the 21st and 28th, but the far northern portion still remains at D2 Severe Drought.
Drought, Southern Itasca
- When
- December 1, 12:00 AM CST to December 28, 6:00 AM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across areas along and north/east of the Mississippi River with D1 Moderate Drought south and west of the Mississippi. Throughout the month the southern portion of the county received precipitation of 1.5 to 3.0 inches above the normal. This led to the removal of D2 Severe Drought with the updates on the 21st and 28th leaving a mix of D0 Abnormally Dry and D1 Moderate Drought across the area.
Drought, Northern Cass
- When
- December 1, 12:00 AM CST to December 28, 6:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the far northern part of northern Cass County and D1 Moderate Drought across the remainder of northern Cass. Throughout the month the area received precipitation of 1.5 to 2.25 inches above the normal. However, the northern section only received 0.75 to 1.5 inches above normal.Despite this, the area of D2 Severe Drought was removed with the update on the 28th leaving a mix of D0 Abnormally Dry and D1 Moderate Drought across the area.
Drought, Northern Aitkin
- When
- December 1, 12:00 AM CST to December 21, 6:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought for areas east of the Mississippi River in northern Aitkin County with the remainder of the county being in D1 Moderate Drought. Throughout the month the northern part of the county received precipitation of 1.5 to 3.0 inches above the normal. This led to the removal of D2 Severe Drought with the update on the 21st leaving a mix of D0 Abnormally Dry and D1 Moderate Drought across the area.
Drought, Southern St. Louis / Carlton
- When
- December 1, 12:00 AM CST to December 21, 6:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across much of southern St. Louis County and the far northwestern corner of Carlton County with either D1 Moderate Drought or D0 Abnormally Dry across the remainder of the area. Throughout the month the area received precipitation of 0.75 to 2.25 inches above the normal. This led to the removal of D2 Severe Drought across the area with the update on the 21st leaving D0 Abnormally Dry or D1 Moderate Drought conditions in place.
Drought, Northern Cook / Northern Lake
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
The month began with D3 Extreme Drought across the northern portions of inland Lake and Cook counties with the remainder of th area in D2 Severe Drought. Throughout the month the area received precipitation of 0.75 to 2.25 inches above the normal. This led to the removal of D3 Extreme Drought and a slight reduction in the area of D2 Severe Drought in western Lake County with the update on the 21st. No further improvements were seen over the remainder of the month.
Drought, Southern Lake
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the eastern portions of the zone with the western half being at D1 Moderate Drought. Throughout the month the area received precipitation of 1.5 to 3.0 inches above the normal. This, however, had no impact on the drought status through the end of the month.
Drought, Southern Cook
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the entirety of southern Cook County. Throughout the month the area received precipitation of 0.75 to 2.25 inches above the normal. However, no improvement to the drought status was realized through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Drought in North Carolina, December 1 to 31, 2021$364,000 · 4 events
- Drought in New Mexico, December 1 to 31, 202140 events
- Drought in California, December 1 to 31, 202140 events
- Drought in North Dakota, December 1 to 31, 202121 events
- Drought in Texas, December 1 to 31, 202117 events
- Drought in Montana, December 1 to 31, 202116 events
- Drought in Colorado, December 1 to 31, 202116 events
- Drought in Oklahoma, December 1 to 31, 202115 events
- High Wind in Montana, December 1, 202189 kt wind · 15 events
- Drought in Hawaii, December 1 to 14, 202114 events
- Drought in Oklahoma, December 1 to 31, 202113 events
- Drought in California, December 1 to 31, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998527, 998528, 998529, 998542, 998588, 998589, 998602, 998603, 998604, 998605, 998606.